Ohio, 2020Winter Weather in Ohio, February 5 to 6, 2020
February 5 to 6, 2020 · NWS ILN · 4 events in 4 counties and zones
Freezing rain and an overall wintery mix overspread the region, generally north of the I-70 corridor.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Freezing rain and an overall wintery mix overspread the region, generally north of the I-70 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 5, 6:46 PM EST, 14 minutes earlier.
Area forecast discussion, Feb 5, 6:46 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
646 PM EST Wed Feb 5 2020
.SYNOPSIS...
A large area of low pressure traveling from the southwest will
bring a mix of precipitation types beginning later today and
lasting through Friday. Precipitation will scatter out as it
changes to snow but remain possible into next week due to a
series of disturbances pushing across the Great Lakes and Ohio
Valley.
&&
.NEAR TERM /THROUGH THURSDAY/...
Temperatures are gradually climbing into the low to mid 30s
early this afternoon as northeast winds attempt to negate
radiational warming. Northeast winds between 10-15 knots are
forecast to continue with surface high pressure building to the
north and a developing low pressure moving in from the south.
This low pressure feature along with a deep upper level trough
to the west, sets the stage for another round of precipitation
arriving late this afternoon and continuing through the evening.
With the precipitation, temperature profiles remain consistent
on the potential for wintry precipitation, especially across the
northwest. No advisory changes are anticipated with this
forecast package, however, there remains some concern for ice
accumulations to approach warning criteria (0.25 inches).
The first round of precipitation is expected to arrive late this
afternoon and early evening as positive vorticity advection and
warm air advection combine to enhance lift across the area.
Additionally, a mid-level (850-700mb) frontogenesis axis
stretched northeast of the tilted mid-level low pressure center
will help to focus enhanced precipitation across the northwest.
With temperatures continuing to climb into the mid 30s, most
locations see liquid rain from this first round of precipitation,
however, much uncertainty remains with regards to precipitation
type across the northwest, within the winter weather advisory.
Specifically focusing on this area, thermal profiles suggest a
mixture of snow/sleet/freezing rain and rain are all possible
within the advised area from 5-8pm as the column fully saturates
ahead of the strongest warm air advection. With the sun setting
and northeast winds continuing to usher in cooler air, road
temperature models suggest road temps could be near freezing
during the initial burst of precip leading to hazardous travel.
As a result, the start time of 4 PM still looks appropriate.
Beyond the initial burst of precipitation, warm air advection
increases, resulting in a higher confidence that most if not all
precipitation changes to freezing rain within the advised area.
Further south, liquid rain persists as cold air attempts to
advect southward. Surface temperatures from 33-35 degrees
should help limit the southward extent of the advisory so
currently not anticipating an extension southward. If cold air
is able to penetrate further southward, an extension may be
warranted during the overnight hours.
Ice accumulations still seem on track, however, there is some
potential for overall ice amounts to approach warning criteria
throughout the full duration of the event into Thursday morning.
The initial burst of precipitation this evening complicates the
scenario as precip rates will be elevated for an hour or two.
Beyond this evening, precipitation becomes more light and
scattered through the overnight. Because of this, accretion
rates should be fairly high given continued northeast winds of
10-15 knots and the longer duration. Depending on how things pan
out this evening, forecasted ice accums remains 0.10-0.20
inches within the advised area. If precip falls mostly as
freezing rain this evening, an upgrade to warning may be
warranted in the evening update.
&&
.SHORT TERM /THURSDAY NIGHT/...
Light freezing rain is still expected to be falling over the
advised area Thursday morning as the advisory remains in effect
until 10 AM. Temperatures in the upper 20s and lower 30s
supports additional impacts to the Thursday morning commute
especially on non-treated surface/bridges. Looking at available
guidance, an extension of the advisory by a couple of hours may
be warranted if precipitation lingers. Outside the advised
area, any precipitation that is falling should be in the form of
rain as the surface low pressure tracks through southeast
Ohio/West Virginia. High temperatures may struggle to rise above
freezing in the northwest with the southeast observing mid to
upper 40s Thursday afternoon.
As the surface low pulls away to the northeast, an upper level
trough moves eastward into the region Thursday evening,
resulting in cooler temperatures aloft. This helps gradually
change precipitation type from rain/freezing rain to a rain-snow
mix and then to all snow by Thursday night. Snowfall rates
Thursday night are expected to be light with total amounts
around an inch. Of most concern is the timing for the Friday
morning commute. Temperatures are expected to drop into the mid
to upper 20s by the morning hours and with light snow likely
occurring, some travel hazards are anticipated. Could see the
possibility of another winter weather advisory being issued if
the timing of snowfall panes out.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Snow will still be ongoing at the beginning of the period with some
additional light accumulations before tapering off later Friday.
There will only be a brief lull before another fast moving system
brings some additional light precipitation on Saturday. This will be
a mix of snow and rain. Then another brief lull will occur Saturday
night into Sunday.
12Z guidance has come in to rather good agreement in tracking low
pressure across the Great Lakes into New England with the trailing
cold front sliding across the forecast area Sunday night into
Monday. Rain will start to develop into western counties Sunday
afternoon and then move across the region ahead of the front.
High pressure will build in Monday night and Tuesday. There are
timing discrepancies with how quickly the next system approaches the
area towards midweek, but there is a pretty strong signal that it
will be wet once it arrives.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
This evening, much of the area is seeing light rain or freezing
rain with KDAY recently reporting FZRA. Will keep these
conditions prevailing overnight with a steady decline in
ceilings from MVFR to IFR. Could see occasional LIFR ceilings,
but kept forecast at low-end IFR. With the passage of the low
pressure to the southeast, winds of 10-15 knots back to the
north-northwest into tomorrow morning with an occasional gust
to 20 knots possible.
Confidence is high that all other TAF sites except for KDAY
continue to see RA for the first part of the forecast. It does
appear that into tomorrow, precipitation will be in the form of
showers rather than persistent stratiform rain. Toward the end
of the forecast, an eventual change to snow showers is
anticipated and this was included in the 00Z TAF package.
Confidence is high that IFR ceilings persist through most of the
forecast package. There could also be some visibility
restrictions due to the light snow during the evening on Friday.
OUTLOOK...MVFR ceilings and visibilities possible Saturday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 10 AM EST Thursday for OHZ026-
034-035-042>046-051>054-060-061.
KY...None.
IN...Winter Weather Advisory until 10 AM EST Thursday for INZ050-
058-059.
&&
SYNOPSIS...Coniglio
NEAR TERM...McGinnis
SHORT TERM...McGinnis
LONG TERM...
AVIATION...McGinnisHazardous weather outlook, Feb 5, 3:24 PM EST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
324 PM EST Wed Feb 5 2020
INZ050-058-059-OHZ026-034-035-042>046-051>054-060-061-062030-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Preble-Montgomery-
324 PM EST Wed Feb 5 2020
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY...
This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Light snow is also expected Thursday night into Friday morning with
hazardous travel during the Friday morning commute possible.
.SPOTTER INFORMATION STATEMENT...
Spotters are encourage to report snow and ice totals.
INZ066-073>075-080-KYZ089>100-OHZ055-056-062>065-070>074-077>082-088-
062030-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Franklin OH-Licking-Greene-Fayette OH-Pickaway-Fairfield-Butler-
Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-
Pike-Scioto-
324 PM EST Wed Feb 5 2020
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio,
Southwest Ohio and West Central Ohio.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Light snow is expected Thursday night into Friday morning with
hazardous travel during the Friday morning commute possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Auglaize
- When
- February 5, 7:00 PM EST to February 6, 12:00 AM EST
- Where
- Auglaize forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.561, -84.222 (the zone’s center; the record gives no point)
An inch and a half of snow was measured at the county garage, while the EMA recorded 3/4 of sleet in New Bremen.
Winter Weather, Montgomery
- When
- February 5, 7:00 PM EST to February 6, 12:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- ASOS
- Coordinates
- 39.755, -84.291 (the zone’s center; the record gives no point)
The equipment at the Dayton Cox International Airport recorded 0.18 inches of ice accrual, while the equipment at the Wright-Brothers airport MGY recorded 0.11 inches of ice.
Winter Weather, Mercer
- When
- February 5, 7:00 PM EST to February 6, 12:00 AM EST
- Where
- Mercer forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.540, -84.629 (the zone’s center; the record gives no point)
Two inches of snow was measured at the county garage.
Winter Weather, Darke
- When
- February 5, 7:00 PM EST to February 6, 12:00 AM EST
- Where
- Darke forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
The observer northwest of New Bradford measured 0.08 inches of ice accrual.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Debris Flows in Kentucky, February 5 to 9, 20201 death · $16 million · 28 events
- Flash Flood and Debris Flow in Tennessee, February 5 to 7, 20201 death · $3.1 million · 21 events
- Tornadoes and Flash Flooding in Mississippi, February 5 to 6, 20204 injured · $6.2 million · EF2 · 34 events
- Tornadoes and Flash Flooding in Alabama, February 5 to 6, 20201 death · 2 injured · EF2 · 23 events
- Tornado and Flash Flooding in Alabama, February 5 to 6, 20201 death · $6,000 · EF1 · 44 events
- Winter Storm and Winter Weather in Texas, February 5 to 6, 20201 death · 4 events
- Flash Flooding and Flooding in Virginia, February 5 to 10, 2020$1.9 million · 35 events
- Flash Flooding and Flooding in North Carolina, February 5 to 8, 2020$1.6 million · 29 events
- Tornadoes and Flash Flooding in Tennessee, February 5, 20201 injured · $256,000 · EF1 · 30 events
- Winter Weather in Arkansas, February 5 to 6, 202050 events
- Heavy Snow and Winter Weather in Missouri, February 5, 20202 injured · 17 events
- Winter Weather in Texas, February 5 to 6, 202018 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878640, 878641, 878642, 878643.